Chronic bronchitis, emphysema and pneumonia linked to risk in study, but not asthma, tuberculosis
by tweentyone on Thu Dec 29, 2011 03:44 AM
My dad was diagnosed Christmas of 2010 with GBM IV. He underwent surgery to remove the tumor and six weeks of chemo and radiation. At the end of the six weeks he was placed on monthly chemo treatements. We visited the Tisch Brain Cancer Center at Duke University and although we did not qualify for the Avastin trials we were encouraged to start treatment because the doctors at Duke had seen great results for patients that were on it for initial treatment. From Feb 2011 to Oct 2011 my dad stayed strong. At the end of Oct. he began to quickly decline in health and an emergency MRI showed the swelling around the tumor site had significantly increased. He was put on decadron and we quickly returned to Duke. Within days he looked better than he had in months. A followup MRI showed the tumor had not come back all his symptoms were from swelling. We were finally able to get Avastin for him after 10 months of fighting for it. He continued to receive his Temadar monthly. After only 3 Avastin treatments his platelets dropped to 12 and he was given a transfusion. He has been taken off chemo and Avastin until he can regain strength and keep his platelets up. He is still on the decadron. In the past few weeks he has become extremely fatigued, sleeping most of the day. He eats constantly and rarely talks. He is super sensitive to sound, anxious, and can not get comfortable. Although he spends much of the day in bed he has trouble sleeping. He is swollen, and can walk only with the help of a walker and sometimes he needs a wheelchair. He can not focus on a conversation and pretty much miserable.
My question is, has anyone else been through this. If the cancer is not back, then is all this a side effect of the steriod? If so, are there any alternatives? At this point I feel he would rather come off the decadron and deal with the side effects rather than live like this. My family does not know what to do. Any help would be appreciated!
by huxley2006 on Thu Dec 29, 2011 11:19 AM
by heart_and_soul on Thu Dec 29, 2011 03:00 PM
How much Dex is he on? You are right that it has some unpleasant side-effects (hoo boy does it) but on the other hand it can bring energy, appetite, and such relief from terrible pain due to edema of the brain. I was going to try Boswellia on my son but we ran out of time. : (
Generally the goal after surgery and radiation is to wean the patient down to the least amount of Dex necessary for comfort and energy. For some, it's only .5 mg a day. For some they can't get below 1 or 2 without pain, lethargy, and nausea.
IN ANY CASE: do not taper off too fast! The rule of thumb I remember is no more than a 25% reduction each week. So if he is on 8 mg a day, reduce to 6 over the course of a week. If he takes it twice a day, cut back on the night dose for better sleep, but keep the morning dose for comfort and appetite. So instead of 4+4, go to 4+2. Then the next week to 4+1. Then 3+1. Then 2+1. Etc. Hopefully after 1+1, it can be 1+0. or .5 + .5.
We find our way through this confusing medical landscape by asking lots of questions and helping when we can, so I wish you all the best in the coming year. There are so many aspects of this awful disease that can be overwhelming. I hope that you get LOTS of kindness, support, and love.
mother of Andy 1982-2010
by loveiseternal on Thu Dec 29, 2011 05:13 PM
I am confused, is the swelling from radation necrosis? You say there is no new tumor growth.
My husband is on 4mg decadron daily--palliative at this point. It has given him energy and an increased appetite, but has also made him more prone to anxiety and irritability. It is most definitely a double-edged sword.
The fatigue and senstivity to sound are probably more due to the swellling. My husband also seemed to be more sensitive to sound when he was on temodar. I couldn't figure out if your dad is still on that.
Your dad sounds like he is having mixture of disease and treatment effects which are hard to disentangle.
I hope you all find out something to improve his quality of life. For all its hype, Avastin did nothing for my husband. Decadron has done much more to improve his quality of life than Avastin ever did. God bless, Sally
by suzanne55 on Thu Dec 29, 2011 05:55 PM
Sally - You hit the nail on the head, I think. It is so difficult to figure out which symptoms are from the tumor or the surgery (biopsy only), and which are side effects of the drugs. I have been reading and reading, hoping to find someone whose physical symptoms are similar to my husband's, but I haven't yet.
The trouble with decadron for him was that it caused these horrible hiccups. Not just hiccups, but constant loud spasms that eventually caused him to throw up. He's down to 8mg a day, and finally (after four months) the hiccups have stopped. But he is also very tired all the time and food doesn't taste good. And some of his weakness is getting worse. Is it because of the decreased decadron? Is the chemo not working? These questions are so frustrating, and the neurologist jsut tells us that it's hard to tell!!
by loveiseternal on Fri Dec 30, 2011 04:24 PM
Okay, I understand better now. Your husband still has a tumor, although stable, which is causing the swelling.
I think you should follow Sarah's advice above about weaning off the decadron. You have to find a dosage that is tolerable for him--no horrible hiccups, but enough that he has some energy and appetite.
We had a horrible period this past fall where my husband was still on treatment (experimental anti-angiogenesis drug Zactima, then Avastin), but he had a terrible quality of life--sleeping 20+ hours a day and losing 2-3 pounds a week. We thought the treatments weren't working and they weren't. He had all the terrible side effects mixed with progressing disease effects. He also developed leptomeningeal disease, cancer cells in the CSF fluid, which also causes fatigue and nausea. In our case, quitting treatment and adding the decadron did improve his quality of life.
I hope you find the balance of treatment/steroids to improve his quality of life some. It is the pits when they are doing so poorly. God bless, Sally
by nicoles on Fri Dec 30, 2011 10:35 PM
My husband was on and off decadron through his entire 6 years with cancer. We constantly questioned why he was on it all the time. Although the side effects were horrid as you have described it did keep the swelling at bay for a long time and therefore had fewer seizures which was a relief. The anxiety from the decadron was tough. The doctors prescribed Ativan to help take the edge off (we are in Canada so I am not sure if the drug names are different) and help him sleep and it helped. Hydroxizine can also help. It's an antihisthamine but it has anti anxiety components as well and helped him sleep and relax. I'm not sure if your dad is on any anti nausea meds but those made my husband jumpy as well and caused restless leg syndrome. I had no idea that they could casue this but they did. We finallyt got that sorted out. Like an earlier post do your best to find the lowest dose that does the trick. It's such a tough drug....it helps so much, but causes crazy side effects. The hiccups were awful!
I wish you all well!
by johngiustino on Sat Dec 31, 2011 04:45 PM
I had many of the side effects you described, possibly worse though. I was on decadron for a month or so after radiation. My doctor was monitoring swelling during the process and when he saw it go away (I was getting frequent MRIs) he was willing to wean me off, a process that took a month or so. I am not sure he would have done so though unless I asked and told him about the side effects. Talk to your doctor about the best time and way to do this.
by geekgoddess8257 on Sat Dec 31, 2011 06:38 PM
It turns my dad into Mr. CrabbyPants Extrodinaire sometimes, but it helps with the seizures and brain edema, and some of the side effects he was having from chemo & radiation. He is back up to 2mg twice a day. He does have issues with sleeping, but the 10mg extended release melatonin and the 10mg diazepam help with that. :) It's also given him all these huge blood blisters on his arms, which tend to break open easily, and take forever to heal back up. Other than that, it's working well.
by cathy68 on Sun Jan 01, 2012 12:29 AM
Julia was, and still is on 12 mg a day of decadron, the tumor, as it necrosis, causes swelling, which in turn can cause seizures. So, we could never wean her down, because every time we tried, she had a siezure, even now, as she is now being kept comfortable, we did not opt to wean it. It has some pretty crazy side effects, weight gain, moodiness, but you must weigh the benefits, It may be that if you wean him off, he may become less awake,have headaches, or maybe he will tolerate it. I would talk to your doc and try to wean it, they should know how much to decrease the dose by. Every body is different, what works for your dad may be also.
God bless you all through this difficult road.
When you track a discussion, you will get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to track this discussion?
If you stop tracking this discussion, you will no longer get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to stop tracking this discussion?
If you were considering traveling for cancer treatment, which headline would you find more interesting?
Destination: HOPE. Cancer care that is worth the trip.
Over 84% of our patients travel to our hospital from another state
Neither headline is interesting
We care about your feedback. Let us know how we can improve your CancerCompass experience.